Format

Send to

Choose Destination
Br J Dermatol. 2007 Nov;157(5):934-40. Epub 2007 Sep 13.

Association of human herpesvirus 6 reactivation with the flaring and severity of drug-induced hypersensitivity syndrome.

Author information

1
Department of Dermatology, Ehime University School of Medicine, Toon-city, Ehime 791-0295, Japan. tohm@m.ehime-u.ac.jp

Abstract

BACKGROUND:

Drug-induced hypersensitivity syndrome (DIHS) is an adverse reaction with clinical signs of fever, rash and internal organ involvement. In the vast majority of patients in Japan, the causative drugs for DIHS are limited to the following eight: carbamazepine, phenytoin, phenobarbital, zonisamide, mexiletine, dapsone, salazosulfapyridine and allopurinol. The association of human herpesvirus (HHV)-6 reactivation with DIHS has been reported by various groups.

OBJECTIVES:

To confirm the relationship between the flaring and severity of DIHS and HHV-6 reactivation.

METHODS:

We evaluated 100 patients with drug rash and systemic symptom(s) caused by the drugs associated with DIHS. HHV-6 reactivation was examined by serological antibody assay and quantitative real-time polymerase chain reaction assay of serial serum samples.

RESULTS:

Anti-HHV-6 IgG titres increased in 62 of 100 patients, 14-28 days after the onset of symptoms. These patients suffered from severe organ involvement and a prolonged course compared with 38 patients showing no reactivation of HHV-6. Significant amounts of HHV-6 DNA were detected in serum samples from 18 of the 62 patients. Flaring of symptoms such as fever and hepatitis was closely related to HHV-6 reactivation in these 18 patients. It should be emphasized that all five patients with fatal outcome and 10 patients with renal failure were in the HHV-6 reactivation group.

CONCLUSIONS:

A combination of immunological reaction to a drug and HHV-6 reactivation results in the severe course of DIHS. The demonstration of HHV-6 reactivation is a useful marker of diagnosis as well as prognosis in DIHS.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center